Aa
MedHelp.org will cease operations on May 31, 2024. It has been our pleasure to join you on your health journey for the past 30 years. For more info, click here.
Aa
A
A
A
Close
Avatar universal

Question about Escitalopram (Lexapro)

I am a 42-year-old man who took 20 mg of escitalopram daily from 2018 to 2021 due to a generalized anxiety disorder. I have always had psychosomatic symptoms and tension (I am the child of parents who experienced war). I tapered off slowly over a year, even to drops of 1 mg per day. It went very well. After being medication-free for three months and feeling completely okay, I caught a bad flu around Christmas 2022. Since then, a feeling and mental state has persisted. I became very depressed, and many of my old symptoms of panic and tension returned, as well as new symptoms such as pseudo-insomnia that lasted for weeks.

I eventually discussed with my doctor the option of going back on antidepressants. So I started taking 5 mg of escitalopram again, but the side effects were extreme in the first few days: severe restlessness, panic, dark thoughts, and restless legs, especially at night and in the morning. It was unbearable, so I stopped after almost a week. I tried 7.5 mg of Mirtazapine, which helped me sleep and made me feel calmer, but I slept too long (13 hours on the first night) and was unable to do anything the next day due to fatigue. I later discussed with the doctor the possibility of starting with a lower dose of escitalopram in the form of drops, so starting with 1 mg per day, the lowest possible dose in principle. But I still experienced the same side effects as with 5 mg, albeit slightly less intense. After five days of hell, I stopped again. I don't understand why I had these side effects, as I took this medication without problems for three years at the highest dose, and it worked very well for me. Could it be that these side effects are particularly severe because of the low dose? Is it because I have new symptoms now? Am I missing something? I have an appointment with my doctor soon, but I wanted to get some input here. It's been almost four months now, and I feel like I haven't made any progress.
1 Responses
Sort by: Helpful Oldest Newest
Avatar universal
Sleep disorders can be confusing to deal with when there is a mental component involved. Perhaps you could benefit from a sleep app, since you can listen to it at any time that you feel your sleep is interfered with by anxiety.
The med doesn't always affect you the way it did before if your body has changed. Hopefully you get some good advice when you see doc.
Helpful - 0

You are reading content posted in the Anxiety Community

Top Anxiety Answerers
Avatar universal
Arlington, VA
370181 tn?1716862802
Arlington, WA
Learn About Top Answerers
Popular Resources
Find out what can trigger a panic attack – and what to do if you have one.
A guide to 10 common phobias.
Take control of tension today.
These simple pick-me-ups squash stress.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Want to wake up rested and refreshed?